Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 20, 2009, 8:46 PM EDT for Nicholas County, West Virginia. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 8:46 PM EDT (00:46 UTC)
- Expired
- Jul 20, 2009, 10:45 PM EDT
- In force
- 119 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:30 PM EDT | FLASH FLOOD | 2 Wsw Craigsville, WV | WATER DAMAGE TO THE SHOULDERS AND DITCHES. DEBRIS PILED UP ALONGSIDE THE ROAD AND IN THE PIPES ALONG RTE 5 OUTSIDE CRAIGSVILLE. |
| Jul 20, 9:30 PM EDT | FLASH FLOOD | 6 Ne Summersville, WV | WATER DAMAGE AND DEBRIS IN THE DITCHES AND PIPES ALONG RTE 8 IN THE UPPER GLADE CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 210046
FFWRLX
WVC067-210245-
/O.NEW.KRLX.FF.W.0017.090721T0046Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 1045 PM EDT
* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRAIGSVILLE...CALVIN. THIS ALSO INCLUDES SUCH STREAMS AS MUDDLETY
CREEK...BEAVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3829 8062 3829 8082 3834 8087 3843 8088
3852 8069 3841 8066 3840 8066 3839 8065
$$
222 follow-up statements
000
WGUS71 KRLX 210145
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
945 PM EDT MON JUL 20 2009
WVC067-210245-
/O.CON.KRLX.FF.W.0017.000000T0000Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-
945 PM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
NORTHERN NICHOLAS COUNTY...
SINCE 9:30 PM...THE RAINS HAVE BEEN DIMINISHING TO LIGHTER SHOWERS
IN THE CALVIN...CRAIGSVILLE...DELPHI...TIOGA REGION.
RAINS OF OVER 2 INCHES WERE ESTIMATED IN THIS MOUNTAINOUS AREA...IN
AN HOUR...BETWEEN 8:30 AND 9:30 PM. THIS AFFECTED PORTIONS OF BIG
BEAVER CREEK AND HEADWATERS OF MUDDLETY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3829 8062 3829 8082 3834 8087 3843 8088
3852 8069 3841 8066 3840 8066 3839 8065
$$
22000
WGUS71 KRLX 210238
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 PM EDT MON JUL 20 2009
WVC067-210247-
/O.EXP.KRLX.FF.W.0017.000000T0000Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-
1038 PM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT FOR NORTHERN
NICHOLAS COUNTY...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
RAINS OF OVER 2 INCHES WERE ESTIMATED IN THIS MOUNTAINOUS AREA...IN
AN HOUR...BETWEEN 8:30 AND 9:30 PM. THIS AFFECTED PORTIONS OF BIG
BEAVER CREEK...NEAR CALVIN AND DELPHI...AND THE HEADWATERS OF
MUDDLETY CREEK.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3829 8062 3829 8082 3834 8087 3843 8088
3852 8069 3841 8066 3840 8066 3839 8065
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:15 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT MON JUL 20 2009 .SYNOPSIS... A WINTER LIKE NEGATIVE TILT UPPER LEVEL TROUGH IMPACTS THE AREA INTO TUESDAY. THIS SYSTEM EXITS TUESDAY NIGHT...ONLY TO BE REPLACED BY ANOTHER UPPER LEVEL TROUGH FOR THE BALANCE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... WINTER LIKE NEGATIVE TILT UPPER LEVEL SYSTEM WITH BAROCLINIC LEAF EVOLVING NICELY ON STLT AND RADAR SPELLS WET WEATHER FOR MUCH OF WV TODAY...BECOMING ANGLED SO THAT MAINLY THE NORTHEAST PORTION OF THE STATE IS AFFECTED LATER TODAY AND TONIGHT. WITH THE UPPER LEVEL SYSTEM AND COOL POOL RIGHT OVER THE AREA TODAY AS OPPOSED TO WEST OF THE AREA PAST FEW DAYS...WE LOSE THE MID LEVEL CAP THAT HAS PROTECTED US FROM THUNDERSTORMS. STILL...WITH NARROW CAPE AND LIGHT FLOW...STORMS SHOULD NOT BECOME ESPECIALLY STRONG. PW VALUES 1.3 IN OR LESS SHOULD KEEP DOWNPOURS MANAGEABLE. WENT WITH LOWER MET ACROSS WV...HIGHER MAV WEST FOR HIGHS TODAY. LOWS TONIGHT UNREMARKABLE. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... WEATHER PATTERN CONTINUES TO REMAIN UNSETTLED IN THE SHORT TERM. SHOWERS AND THUNDERSTORMS CONTINUE ON TUESDAY AS YET ANOTHER SHORTWAVE MOVES THROUGH THE REGION. MODELS ARE IN DECENT AGREEMENT THAT THE SHORTWAVE WILL LIFT OFF TO THE NORTHEAST BY LATE TUESDAY NIGHT...PROVIDING A BRIEF BREAK IN THE PRECIPITATION FOR MUCH OF THE REGION TUESDAY NIGHT/EARLY WEDNESDAY. ANY BREAK IN THE PRECIPITATION WILL BE SHORT LIVED HOWEVER...AS YET ANOTHER SHORTWAVE IS PROGGED TO MOVE INTO THE FORECAST AREA BY WEDNESDAY MORNING...GENERATING SHOWERS AND THUNDERSTORMS ONCE AGAIN. BOTH THE NAM AND 00Z RUN OF THE GFS APPEAR TO TAKE THE BULK OF PRECIPITATION ASSOCIATED WITH THIS SHORTWAVE OVER OHIO...WITH LIGHTER PRECIP EXPECTED OVER THE SOUTHERN HALF OF THE CWA. PREVIOUS RUN OF THE GFS WAS MORE IN LINE WITH THE 12Z ECMWF...IN THAT THE BULK OF PRECIPITATION WAS PROGGED TO FALL OVER THE SOUTHERN HALF OF THE CWA. HAVE THEREFORE BEGUN TO TREND POPS MORE TOWARDS THE GFS/NAM SOLUNS WITH SLIGHTLY HIGHER POPS OVER NORTHERN ZONES...ALTHOUGH WILL LEAVE AT LEAST A SLIGHT CHANCE IN THE FORECAST FOR ENTIRE CWA DUE TO UNCERTAINTY. TEMPS AND HUMIDITY INCREASE SLIGHTLY DURING THE PERIOD FROM PREVIOUS DAYS AS HIGH PRESSURE OVER THE ATLANTIC ATTEMPTS TO BUILD WESTWARD INTO THE EASTERN U.S....ALTHOUGH THE WESTWARD EXTENT IS LIMITED AS MULTIPLE SHORTWAVES CONTINUE TO REINFORCE TROUGHING OVER THE REGION. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... HAVE GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. WEAK UPPER TROUGH PERSISTS OVER THE AREA...WITH NEAR NORMAL TEMPERATURES AND A THREAT OF MAINLY DIURNAL CONVECTION...UNTIL A FRONT APPROACHES FOR THE WEEKEND WITH A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. FOLLOWED HPC TEMP GUIDANCE WITH SOME MINOR TWEAKS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THROUGH 18Z TUESDAY... AN UPPER LEVEL DISTURBANCE WAS BRINGING SHOWERS AND SCATTERED THUNDERSTORMS ACROSS WV THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING WITH MOST ACTIVITY IN THE EASTERN HALF OF CWA. MVFR CIGS ARE LIKELY TO BE MOST PERSISTENT IN THE MOUNTAINS BUT ANY HEAVIER SHOWER OR THUNDERSTORM WILL OF COURSE CARRY WITH IT IFR OR WORSE CONDITIONS. DENSE FOG IS LIKELY LATER TONIGHT AS IT WAS MONDAY MORNING. AFTER 18Z TUESDAY...BRIEF IFR POSSIBLE IN SHOWERS MAINLY ALONG THE MOUNTAINS TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 20, 4:27 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 427 AM EDT MON JUL 20 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 427 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 6:58 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT MON JUL 20 2009 OHZ083-210000- JACKSON OH- 658 PM EDT MON JUL 20 2009 ...THUNDERSTORMS ACROSS THE FOLLOWING COUNTY...JACKSON... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF JACKSON...MOVING EAST AT 5 MPH. THIS STORM WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... JACKSON AND OAK HILL KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 20, 7:28 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 728 PM EDT MON JUL 20 2009 VAZ004-210030- BUCHANAN VA- 728 PM EDT MON JUL 20 2009 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUCHANAN... AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DAVENPORT...MOVING NORTH AT 5 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DAVENPORT AND GRUNDY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 20, 7:39 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL VANSANT 37.23N 82.09W
07/20/2009 E0.50 INCH BUCHANAN VA TRAINED SPOTTER
&&
JDENTSpecial weather statement, Jul 20, 7:44 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 744 PM EDT MON JUL 20 2009 VAZ004-210015- BUCHANAN- 744 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM DRIFTING THROUGH BUCHANAN COUNTY... AT 742 PM EDT...A STRONG THUNDERSTORM LOCATED NEAR VANSANT...DRIFTING NORTHWEST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN IN 15 TO 30 MINUTES ARE ALSO POSSIBLE. THIS WOULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 22
Special weather statement, Jul 20, 7:58 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT MON JUL 20 2009 WVZ027-036-037-210030- CLAY-FAYETTE-NICHOLAS- 758 PM EDT MON JUL 20 2009 ...STRONG THUNDERSTORMS DRIFTING NORTHWEST THROUGH FAYETTE... NICHOLAS...AND CLAY COUNTIES... AT 753 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS FROM NEAR FAYETTEVILLE AND THURMOND...ON NORTH...TO AROUND SUMMERSVILLE AND CLAY. THE STORMS WERE DRIFTING NORTHWEST AROUND 5 TO 10 MPH. THESE STORMS COULD PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS WILL FALL FROM THIS STORM. A HALF INCH OF RAIN COULD FALL IN 15 MINUTES...CAUSING WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 22
Local storm report, Jul 20, 8:03 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
803 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL LOCHGELLY 38.01N 81.15W
07/20/2009 U0.75 INCH FAYETTE WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:59 PM EDT | Flash Flood Warning | RLX | Fayette | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.